Melatonin Supplements Could Make Your Birth Control Pills Less Effective
Many of us lead pretty stressed-out lives in loud, crowded urban spaces where quality sleep is increasingly difficult to come by. It’s not uncommon for city dwellers to turn to melatonin supplements to help their brains reach that ready-for-sleep state faster and more efficiently. However, many of those female urbanites also rely on oral contraceptives as their primary method of birth control. And these two hormone-based meds don’t always see eye to eye with one another.
Birth control pills that contain estrogen as a primary ingredient impact the way your brain produces melatonin before you even supplement with more of it. They naturally increase how much melatonin is released from the pineal gland. So when you pop a melatonin gummy or place a few supplement drops of the “sleep hormone” under your tongue in addition to taking your birth control pill, you could be raising your body’s melatonin levels too much.
The common side effects of this drug interaction include headaches, dizziness, nausea and drowsiness. And medical sources suggest that the significant boost of one hormone can disrupt the balance of others, ultimately altering the effectiveness of your birth control pill.
Professionals don’t know exactly how the efficacy of birth control is impacted by this interaction because no human studies have been conducted yet to examine the effects, but is it really worth taking the risk?
We didn’t think so.
If you’re on an estrogen-based pill, but find that you’re struggling to sleep well at night, consult your doctor before heading to that supplement aisle. There are other methods available to you that won’t require risking your pregnancy prevention, and it’s worth exhausting those options first.
Sign up for Daily Fit by Swirled, our newsletter featuring a wellness tip of the day and must-read health news from around the web! You’ll be one step closer to living a healthy, balanced life.